Being administered the wrong medication can be harmful and sometimes even fatal for elderly patients. While any type of medication error is dangerous, being administered the wrong medication can be especially detrimental. Most elderly patients take more than one medication, so drug interactions and other hazardous reactions may occur.
Wrong Medication in Nursing Home Causes
In most cases in which the wrong medication has been ingested by an elderly patient, the medication was administered by a caregiver. This is particularly problematic in nursing homes and other types of elder care facilities, where there are many patients with many different types of medication. However, home caregivers may also mistakenly give an elderly patient a wrong medication. Elderly patients that administer self care may also be responsible for inadvertently ingesting the wrong medication.
In some cases, the wrong medication is prescribed by the patient’s physician. This can happen because of confusion with similarly named medications or abbreviations. In some cases, the wrong medication may be prescribed because of a misdiagnosis of the patient’s condition.
Caregivers, staff members of care facilities, or family members may intentionally administer the wrong medication to a patient, in some cases. This may be done in order to sedate or calm an aggressive or overly energetic patient. This can also be done in cases where trusted associates have a drug problem and are planning to steal the medication that should have been taken in place of the wrong medication.
Prescription drug abuse is also on the rise among elderly patients. About 12 to 15 percent of elderly patients that seek medical attention in order to acquire prescription drugs were later found to be abusing or misusing drugs. Patients may present false medical conditions to physicians in order to receive medications that are not necessary.
Wrong Medication Effects
Patients that ingest medications that have not been correctly prescribed or administered are at high risk for adverse drug interactions. Many drugs can cause heart attacks, strokes, seizures, and other acute medical conditions if ingested in the wrong combination. Even if a wrong medication does not cause an acute condition, it is possible for the medication to cause chronic conditions. Patients may also have medication allergies that can make ingesting the wrong medication harmful or fatal.
Patients physically depend on medications for different reasons, such as to lessen pain or control blood pressure. The absence or undermedication of the correct prescription can be as detrimental as the introduction of the wrong medication, in some cases. Overmedication can also pose threats to patient’s health, causing the patient to overdose on certain ingredients that may be present in more than one medication.
Food and Vitamin Interactions
A patient that has unknowingly consumed an unfamiliar medication may also be at risk for adverse drug events from mixing certain foods with the medication. Grapefruit and certain other citrus fruits are known to slow down the metabolism, which can cause toxic amounts of drugs such as antihistamines and blood pressure drugs to accumulate in the body. Bananas and potatoes can interact poorly with ACE inhibitors. Alcohol can cause adverse drug events when mixed with many different types of medications
Wrong Medication Types
Common medications which are improperly administered include:
- Blood thinners
Over-the-counter medications and vitamins may also cause adverse drug events when mixed with certain medications. A physician should always be consulted before taking over-the-counter drugs or vitamins in combination with prescribed medications, so that the wrong over-the-counter substance is not taken. Many over-the-counter drugs contain the same active ingredients as prescription medications, which can cause an unintentional overdose.
Wrong Medication Prevention
It is the responsibility of care facilities, family members, physicians, caregivers, and patients to work to prevent wrong medication errors. Many organizations have been created, and legislation has also been put in place to prevent medication errors. However, organization and attention when caring for elderly patients will help to prevent wrong medications from being administered at the most basic level.
Jones, JH, and L Treiber. “When the 5 Rights Go Wrong: Medication Errors from the Nursing Perspective.”PubMed. 25(3).July-Sep (2010): 240-247. Print. <http://www.ncbi.nlm.nih.gov/pubmed/20164807>.
Tomas, Navratil, Sergey Zakharov, et al. “Medication Errors—An Enduring Problem for Children and Elderly Patients.” Upsala Journal of Medical Sciences. 117(3).August (2012): 309-317. Web. 3 Mar. 2014. <http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3410291/>